Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Topeka, KS

May 30, 2024Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 30, 2024, 10:02 PM CDT for Anderson County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2024, 10:02 PM CDT (03:02 UTC)
Expired
May 31, 2024, 5:00 AM CDT
In force
7 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 10:34 PM CDTRAIN 2.253 Sse Harris, KSTotal since around 5 PM. Rain was ongoing at the time of the report.
May 31, 1:48 AM CDTFLASH FLOOD5 Wsw Garnett, KSUndisclosed roads remain closed south of Garnett. Campground near Cedar Creek reservoir was closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 226 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS53 KTOP 310302
FFWTOP
KSC003-310700-
/O.NEW.KTOP.FF.W.0005.240531T0302Z-240531T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1002 PM CDT Thu May 30 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Anderson County in east central Kansas...

* Until 200 AM CDT.

* At 1001 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Garnett, Colony, Kincaid, Lone Elm, Harris and Garnett Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3804 9543 3817 9544 3833 9547 3833 9517
      3804 9512 3804 9516

FLASH FLOOD...RADAR INDICATED

$$

Teefey
2 follow-up statements
596 
WGUS53 KTOP 310652
FFWTOP
KSC003-311000-
/O.EXT.KTOP.FF.W.0005.000000T0000Z-240531T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
152 AM CDT Fri May 31 2024

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Central Anderson County in east central Kansas...

* Until 500 AM CDT.

* At 152 AM CDT, local law enforcement reported thunderstorms 
  producing heavy rain in Garnett and Cedar Creek Reservoir. Between 
  3.5 and 5 inches of rain have fallen. Additional rainfall amounts 
  of 1 to 2 inches are possible in the warned area. Flash flooding 
  is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Garnett, Colony, Kincaid, Lone Elm, Harris and Garnett Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3804 9543 3817 9544 3833 9547 3833 9517
      3804 9512 3804 9516

FLASH FLOOD...OBSERVED

$$

101
390 
WGUS73 KTOP 311000
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
500 AM CDT Fri May 31 2024

KSC003-311010-
/O.EXP.KTOP.FF.W.0005.000000T0000Z-240531T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-
500 AM CDT Fri May 31 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ANDERSON COUNTY...

The heavy rain has ended. This warning has been replaced with a 
Ariel flood Advisory. Please continue to heed remaining road 
closures.

&&

LAT...LON 3804 9543 3817 9544 3833 9547 3833 9517
      3804 9512 3804 9516

$$

101

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 9:24 PM CDT, 38 minutes earlier. Its key messages:

  • Locally heavy rainfall may lead to flooding and flash flooding tonight.
  • Off and on rain chances remain in the forecast through Tuesday mostly with nocturnal convection working east into the area.
  • A warm up may occur into the end of next work week into next weekend.
Area forecast discussion, May 30, 9:24 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
924 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Locally heavy rainfall may lead to flooding and flash flooding
  tonight.

- Off and on rain chances remain in the forecast through Tuesday
mostly with nocturnal convection working east into the area.

- A warm up may occur into the end of next work week into next
weekend.

&&

.UPDATE...
Issued at 924 PM CDT Thu May 30 2024

Locally heavy rainfall from thunderstorms overnight is the main
concern across northeast and east central Kansas. Rainfall rates
of up to 1.5 inches per hour are likely. Theta-e axis extends
north to south across eastern Kansas. A MCV continues to slowly
move across eastern Kansas with locally heavy rainfall noted
to the north and east of the circulation. Some areas of Brown
County have already exceeded 3 inches of rain with localized
flooding as well. The threat for heavy rainfall will gradually
diminish later tonight.

&&

.DISCUSSION...
Issued at 220 PM CDT Thu May 30 2024

A deep positively tilted trough is in place through the New England
region into the mid-Atlantic states. A sharp ridge is in place over
the western Great Lakes into the Hudson Bay region with a neutral to
slightly negatively tilted trough over central Canada into the
northern Rockies. The Westerlies remain along a northerly track off
into the northern Pacific. Subtropical energy is well south of the
region. The Central Plains is under the influence of weak quasi-
zonal flow in between the Westerlies and subtropical influences.
Southerly to southeasterly flow is set up across the area near the
surface on the western flank of a broad surface ridge expanding from
the Upper MS Valley into the Tennessee Valley region. A weak MCV
paired with a weak and very subtle shortwave aloft continues to work
across the forecast area at this hour. A couple more fairly
disorganized convective systems remain south of the area with
another north into eastern Nebraska which is also fairly
disorganized a this hour but closer to the southeastern flank of
better forcing aloft associated with the base of the western trough
poised to move into the northern Plains.

This afternoon, expect a the window for a marginally severe storm to
last through the afternoon into early this evening as weak upper
level energy transitions across the area. A few instances of
lightning have been more common at least over the past hour or so.
Deeper moisture is to the south of the area with upper 60 dewpoints
into OK/TX region. Shear profiles are generally weak and
disorganized across the area. With a few breaks in the clouds today,
could still see enough instability become realized for a couple of
updrafts to go severe with mostly a hail threat into early this
evening. Overall PWATs are lower than one would likely need to see
rainfall rates intense enough to pose a flooding concern.
Additionally, pulse type storms are what is expected in this type of
environment. With flash flood guidance generally close to 2-3 inches
from 1-3hrs across the area, not expecting any widespread concerns
overall even through brief heavy downpours could result.

Most likely time frames for mostly nocturnal type storms to move
into the area from the west comes into Saturday night and Sunday
morning. However, it appears that any line or complex of storms may
be moving into a generally less favorable environment both shear and
instability wise. Looking for any convection to lose momentum into
north central and parts of northeastern KS. Right now a couple more
time frames appear to focus on Monday morning and again into Tuesday
night when storms may stand a better chance at moving into the area
with northerly flow energy digging down into the area slightly. A
deeper and better organized system is forecast to enter the northern
Plains for the late Tuesday period. This may provide the best
opportunity to see associated baroclinicity along a developing cold
front that could move into the area and provide chances for more
active weather across the area.

Late into the week, a broader ridge is forecast to set up over the
west. However, there is larger spread amongst cluster analysis and
deterministic solutions at this time. Should such a ridge become
established it could provide an opportunity for typically June heat
to set up across the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 620 PM CDT Thu May 30 2024

Scattered SHRA will affect the terminals through 03Z with isold
tsra also possible. Coverage wanes through the night and hard to
pick any particular time period so stayed with vcsh for now.
Cigs look to vary from vfr to mvfr through the period. Winds
southeast around 10kts becoming east 10kts or less after 03Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...53
DISCUSSION...Drake
AVIATION...53
Hazardous weather outlook, May 30, 9:16 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
916 PM CDT Thu May 30 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-010230-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
916 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

Locally heavy rainfall from thunderstorms across northeast and east
central Kansas may lead to flash flooding as well as rises on creeks
and streams tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTAreal Flood AdvisoryTOPMarshall, Pottawatomie, Riley, Washington3 hr
May 30, 9:00 PM CDTFlash Flood WarningTOPBrown7 hr
May 30, 11:55 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 31, 3:59 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage4 hr
May 31, 4:03 AM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha4 hr
May 31, 9:10 AM CDTAreal Flood WarningTOPAnderson3 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.